Tennessee, 2002

Flash Flood in Tennessee, September 21, 2002

September 21, 2002 · NWS MRX · 1 event in 1 county or zone

Two inches of rain was reported during a one hour period and flooding was reported in Etowah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two inches of rain was reported during a one hour period and flooding was reported in Etowah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM EST, 5 hours earlier.

Area forecast discussion, Sep 21, 2:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT SEP 21 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT FRI SEP 21 2002

LARGE SCALE CNTRL CANADIAN LOW PRESSURE SYSTEM AND HRCN ISIDORE
DOMINATE SYNOPTIC MAPS BUT MRX WX WILL MAINLY DRIVEN BY WEAK SFC
FRONT. MODELS DONT REALIZE THAT SMALL SCALE SFC RIDGE ACROSS KY HAS
PUSHED FRONTAL BOUNDARY A LITTLE DEEPER INTO E TN. EXCEPT FOR WIND
DIRECTION NEXT 24 HRS. THIS SHOULD HAVE LITTLE EFFECT ON RESULTING
WEATHER. MODELS IN VERY GOOD TEMP AGREEMENT THROUGH SHORT TERM AND
FAIRLY MILD SO WONT STRAY FAR. ONE NOTICEABLE DIFFERENCE IS ETAS
DRIER THROUGH THE LAYER EARLY ON ESPECIALLY NE AREAS. CURRENT
THINKING HAS PRECIP CHCS LOWER THERE ANYWAY. OVERALL FORECAST
LEANING CLOSEST TO AVN. BIG CHANGE TONIGHT AND SUN IS INCREASE IN
POP CHCS. FRONTAL ZONE CURRENTLY ARND 3000 FT DEEP WILL REMAIN ACROSS
AREA THROUGH TOMORROW. JET MAXS CONTINUE TO DIG INTO JUMBO LOW
TO THE NORTH. THIS SHARPENS TROUGH TO THE WEST OF E TN THROUGH SUN.
RESULT IS ENERGY CONTINUING TO RISE OVER FRONTAL BOUNDARY AND
ACROSS MRX CWA. RESULTING PCPN WILL PERSIST INTO THE EVENING HRS
MAINLY E AREA. THEN COOLER/DRIER SURFACE RIDGE BUILD IN FM NW.

CHA TB 069/081 061/080 060 17672
TYS TB 067/080 059/077 059 17563
TRI TB 063/079 057/075 055 17453
OQT TB 065/079 058/076 059 17563=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON
*********************************************************************
MID MORNING UPDATE DISCUSSION
1030 AM EDT SAT SEP 21 2002

FORECAST ON TRACK. WELCOME RAINS HITTING THE SPOT. MAY NEED LATE
UPDATE TO ADJUST WINDS LOWER POPS N PLATEAU BUT EXPECT FRONT TO WAVE
BACK SOME EARLY THIS AFTERNOON.

SON
*******************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT SAT SEP 21 2002

COLD FRONT OVER MISSISSIPPI VALLEY WILL MOVE EASTWARD TODAY AND
BECOME NEARLY STATIONARY OVER THE TENNESSEE VALLEY.  AVN AND ETA
VERY CLOSE IN HANDLING OF SYSTEM SO NO MAJOR DEVIATIONS FROM
GUIDANCE TODAY.  BIGGEST UNCERTAINTY FOR TODAYS FORECAST IS
CONTINUATION OF PRECIPITATION.  CURRENT RAIN AREA BACK SIDE RAPIDLY
MOVING THROUGH THE FORECAST AREA...HOWEVER MODELS IN AGREEMENT ON
HANGING RAIN AREA UP IN THE VALLEY THROUGHOUT THE DAY.

HIGH POPS TODAY DROPPING OFF TONIGHT WITH CHANCE ON
SUNDAY.  AFTER SUNDAY LOOKS DRY AGAIN FOR FORSEEABLE FUTURE.

FOR COORDINATION PURPOSES ONLY
CHA   83  68  84  62 /  90  40  30  20
TYS   82  67  82  61 /  90  40  30  20
TRI   80  64  80  58 /  90  40  30  20
OQT   82  67  82  61 /  90  40  30  20

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
900 PM EDT FRI SEP 20 2002

SHOWERS AND THUNDERSTORMS ADVANCING INTO SOUTHEAST TENNESSEE AHEAD
OF STRONGER LINE OF THUNDERSTORMS EXTENDING SOUTHWEST FROM MIDDLE
TENNESSEE INTO NORTHWEST ALABAMA. MSAS LIS ABOUT -3 ACROSS
SOUTHEAST TN. STRONGEST STORMS SHOULD AFFECT CUMBERLAND PLATEAU AND
THE SOUTHERN TENNESSEE VALLEY THE NEXT COUPLE HOURS BEFORE ACTIVITY
DECREASES IN INTENSITY. BEST DYNAMICS DECREASE AFTER 06Z AS JET MAX
MOVING THROUGH OHIO VALLEY LIFTS N AND TROUGH SHEARS TO THE
NORTHEAST.  SEVERE THUNDERSTORM WATCH IN EFFECT FOR WESTERN HALF OF
FORECAST AREA THROUGH 11 PM EDT. CURRENT RADAR SHOWING HOURLY
RAINFALL AMOUNTS AROUND 1 INCH ACROSS MIDDLE TN AND JUST SOUTH OF
FORECAST AREA ALONG AL/GA STATE LINE. WILL ADD LOCALLY HEAVY
RAINFALL WESTERN AND SOUTHERN COUNTIES FOR THE REMAINDER OF
TONIGHT.

TD
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
625 PM EDT FRI SEP 20 2002

UPDATED FORECAST WITH ISSUANCE OF SEVERE THUNDERSTORM WATCH FOR
PARTS OF EAST TENNESSEE VALID THROUGH 1100 PM EDT.

TD
Hazardous weather outlook, Sep 21, 4:20 AM EST, 14 hours 40 minutes before
TNZ039-210925-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EDT SAT SEP 21 2002

...THIS IS A TEST MESSAGE.  THIS IS A TEST...

NO HAZARDOUS WEATHER IS OCCURRING.  THIS IS A TEST.

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McMinn

When
September 21, 7:00 PM EST to 8:00 PM EST
Where
McMinn County, Etowah
Reported by
AMATEUR RADIO
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320137.